MJM 2017 15(10)
Tyler Safrana, Jonathan Kanevskyb, Genevieve Ferland-Caronc, Isabelle Perreaultc, James Leeb
a McGill University
b Division of Plastic and Reconstructive Surgery, McGill University
c Division of Plastic and Reconstructive Surgery, Université de Montréal
Extravasation of contrast is a potential complication of computer tomography with contrast infusion. Complications can range from self-limiting localized edema to more serious sequelae such as compartment syndrome and tissue necrosis. We present the case of acute carpal tunnel syndrome secondary to contrast extravasation.
Key words: Extravasation, carpal tunnel, compression neuropathy, compartment, contrast
With the widespread use of computer tomography (CT) with contrast, extravasation of intravenously injected contrast agents has become more frequent. Complications can vary greatly, ranging from self-limiting localized edema to more serious sequelae such as compartment syndrome and eventual tissue necrosis (1). We present the case of acute carpal tunnel syndrome secondary to contrast extravasation.
This report describes the case of a 34-year-old female who, while in the process of receiving a contrast CT of the chest, experienced extravasation of the contrast from the intravenous (IV) site into her left proximal forearm. Even though the contrast infusion was immediately stopped, approximately 75 cc of contrast had extravasated into her forearm. The treatment protocol for IV extravasations was immediately started (hand elevation and cold compresses) and plastic surgery service was consulted.
On examination, her left forearm was firm and tender; her hand and all digits were well perfused. Sensory exam demonstrated numbness in her hand only in the distribution of the median nerve. At this point, compartment syndrome was ruled out. Radiographs taken immediately after extravasation showed a very interesting image: the contrast had tracked quite deeply into the forearm and had travelled distally directly through the carpal tunnel (Figure 1).
Figure 1. Radiograph of left hand and wrist showing contrast extravasation tracking from the forearm through the carpal tunnel and into the hand.
The patient was advised to continue conservative management with hand elevation and cold compresses and improved fairly rapidly. The following day, the patient’s pain had completely subsided with almost complete resolution of her numbness. To determine how long it took for the contrast to resorb completely, radiographs were repeated approximately 12 hours after extravasation. Interestingly, x-rays showed complete resorption of contrast (Figure 2). The patient had a completely unremarkable exam at follow-up one week after the extravasation injury.
Figure 2. Radiograph of left hand and wrist twelve hours after extravasation showing complete resorption of contrast material.
Although numbness and paresthesia can be commonly seen after contrast extravasation, a specific neuropathy has never been described in the literature. Here, the radiograph shows a fascinating image as the contrast travels deep within the tissues and clearly delineates the carpal tunnel.
Since the widespread use of bolus injection by mechanical injectors in the 1990s, the rate of contrast extravasations has increased significantly from 0.03%-0.17% to 0.25%-0.9% (2-3). Although no direct relationship between the amount of contrast injected and the incidence of extravasation has been shown, the recent increase in amount of contrast injected has led to an increased number of contrast extravasations that exceed 50 cc (4). Skin changes and neurovascular symptoms are primarily seen only with extravasation volumes exceeding 150 cc. While extravasation rates have increased, the contrast product has changed in the past decade to a low-osmolality non-ionic solution that has decreased the severity of complications. Non-ionic contrast products (hypo-osmolality or iso-osmolality) have an osmolality that resembles that of fluid in the intravascular space leading to less osmotic fluid shifts into the extravascular space, thus reducing the amount of swelling.
Factors that may influence the severity of the complications include osmolality of the solution, extravasation into a smaller anatomic region, and volume of extravasation, with the latter generally being the most important risk factor for a moderate to severe complication (3). Patients at the extremes of age or those who are unresponsive are unable to complain of injection site pain and thus extravasation volume can be more significant before being discovered and the infusion halted.
Complications can also be more severe in patients with arterial/venous/lymphatic insufficiency, diabetes, low muscle mass, connective tissue diseases, prior radiation at the injection site, and pre-existing atrophic tissue (4). Although less frequent since the use of non-ionic agents, compartment syndromes can occur with larger volume of extravasation, leading to sequelae such as tissue necrosis, scarring, and long-term neuropathies. In most cases, however, the extravasation is noticed early on and the infused volume is small. In these cases, symptoms usually resolve within 24 hours with just conservative measures.
In conclusion, we presented a case of acute carpal tunnel syndrome secondary to contrast extravasation into the carpal tunnel. To the best of the author’s knowledge there is only one other similar case published in the literature which dates back to 1988 (5).
- Dae Cheol Kweon, Extravasation due to intravenous automated injection of contrast media in the dorsal hand: three-dimensional MDCT reformation findings. J Radiol Nurs 2008;27:103-106.
- Wang CL, Cohan RH, Ellis JH, Adusumilli S, Dunnick NR. Frequency, management, and outcome of extravasation of nonionic iodinated contrast medium in 69,657 intravenous injections. Radiology 2007; 243:80-87.
- Tonolini M, Campari A, Bianco R. Extravasation of radiographic contrast media: prevention, diagnosis and treatment. Curr Probl Diagn Radiol 2012;41:52-55.
- Tomas Belzunegui, Clint Jean Louis, Laura Torrededia, Julio Oteiza. Extravasation of radiographic contrast material and compartment syndrome in the hand: a case report. Scand J Trauma Resusc Emerg Med 2011, 19:9.
- Timothy S. Loth, Casey Jones. Extravasations of radiographic contrast material in the upper extremity. J Hand Surg 1988; 13A:407-10.